Mathematische Annalen

, Volume 364, Issue 1–2, pp 539–558 | Cite as

Rational representations and permutation representations of finite groups

Article

Abstract

We investigate the question which \(\mathbb {Q}\)-valued characters and characters of \(\mathbb {Q}\)-representations of finite groups are \(\mathbb {Z}\)-linear combinations of permutation characters. This question is known to reduce to that for quasi-elementary groups, and we give a solution in that case. As one of the applications, we exhibit a family of simple groups with rational representations whose smallest multiple that is a permutation representation can be arbitrarily large.

References

  1. 1.
    Berz, G.: Permutationsbasen für endliche Gruppen. Ph.D. thesis, Augsburg (1994). (Zbl 0924.20003)Google Scholar
  2. 2.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I: The user language. J. Symb. Comput. 24(3–4), 235–265 (1997)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Dokchitser, T., Dokchitser, V.: Regulator constants and the parity conjecture. Invent. Math. 178(1), 23–71 (2009)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Dress, A.W.M.: Contributions to the theory of induced representations. In: Bass, H. (ed.) Classical Algebraic K-Theory and Connections with Arithmetic. Lecture Notes in Mathematics, vol. 342, pp. 183–240. Springer, New York (1972)Google Scholar
  5. 5.
    Dress, A.W.M.: Induction and structure theorems for orthogonal representations of finite groups. Ann. Math. 102, 291–325 (1975)Google Scholar
  6. 6.
    Feit, W.: Characters of Finite Groups. W. A. Benjamin, New York (1967)MATHGoogle Scholar
  7. 7.
    Hambleton, I., Taylor, L.R.: Rational permutation modules for finite groups. Math. Z. 231, 707–726 (1999)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Hambleton, I., Taylor, L.R., Williams, E.B.: Detection theorems for K-theory and L-theory. J. Pure Appl. Algebra 63, 247–299 (1990)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Kletzing, R.: Structure and Representations of \(Q\)-Groups. Lecture Notes in Mathematics, vol. 1084. Springer, Berlin (1984)Google Scholar
  10. 10.
    Murray, S.H.: Conjugacy classes in maximal parabolic subgroups of general linear groups. J. Algebra 233, 135–155 (2000)CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Rasmussen, J.R.: Rationally represented characters and permutation characters of nilpotent groups. J. Algebra 29, 504–509 (1974)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Ritter, J.: Ein Induktionssatz für rationale Charaktere von nilpotenten Gruppen. J. Reine Angew. Math. 254, 133–151 (1972)MathSciNetMATHGoogle Scholar
  13. 13.
    Segal, G.: Permutation representations of finite p-groups. Q. J. Math. Oxford (2) 23, 375–381 (1972)Google Scholar
  14. 14.
    Serre, J.-P.: Linear Representations of Finite Groups. GTM, vol. 42. Springer, Berlin (1977)Google Scholar
  15. 15.
    Solomon, L.: Rational characters and permutation characters. Symp. Math. Inst. Naz. Alta Math. 13, 453–466 (1974)Google Scholar
  16. 16.
    Turull, A.: The Schur indices of the irreducible characters of the special linear groups. J. Algebra 235, 275–314 (2001)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Turull, A.: Characters, fields, Schur indices and divisibility. Arch. Math. 101, 411–417 (2013)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Zsigmondy, K.: Zur Theorie der Potenzreste. J. Monatshefte für Math. 3, 265–284 (1892)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Mathematics Institute, University of WarwickCoventryUK
  2. 2.Department of MathematicsUniversity WalkBristolUK

Personalised recommendations